Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 115, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 16, 1997, 9:57 PM CDT for Adams County, Wisconsin. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 16, 1997, 9:57 PM CDT (02:57 UTC)
- Expired
- Jul 16, 1997, 11:00 PM CDT
- In force
- 63 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
County Adams County, WI
The radar
The La Crosse radar (KARX), 115 km from the middle of the area, began a volume at 02:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 10:00 PM CDT | Hail 1 | Adams, WI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 16, 5:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 3.0 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 536 J/kg
- Mixed-layer CIN
- -290 J/kg
- Mixed-layer LCL
- 2104 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 171 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KLSE 170300 RRA
SVRLSE
WIC001-170400-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
957 PM CDT WED JUL 16 1997
* SEVERE THUNDERSTORM WARNING FOR
ADAMS COUNTY - CENTRAL WISCONSIN
* UNTIL 1100 PM CDT
* SOME LOCATIONS AFFECTED
FRIENDSHIP
ADAMS
GRAND MARSH
* AT 1000 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 25 MILES SOUTH OF WISCONSIN RAPIDS...JUST
NORTH OF FRIENDSHIP. THE STORM WAS MOVING SOUTHEAST AT 25 MPH.
* THE STORM WILL BE NEAR ADAMS BY 1005 PM AND GRAND MARSH AROUND
1020 PM.
THIS STORM WILL CONTAIN LARGE HAIL AND DAMAGING WIND. DO NOT GO
OUTDOORS.
A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES. TAKE SHELTER IMMEDIATELY IN A
STRONG BUILDING.
GLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:00 PM CDT, 7 hours 57 minutes earlier.
Area forecast discussion, Jul 16, 2:00 PM CDT, 7 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 200 PM CDT WED JUL 16 1997 THUNDERSTORMS ARE THE MAIN CONCERN OF THE NIGHT. AT 17Z...VISIBLE SATELLITE IMAGERY SHOWED AREAS OF CLOUDS OVER PORTIONS OF THE DAKOTAS...NORTHERN MINNESOTA AND NORTHERN WISCONSIN...SEVERAL BOUNDARIES CAN ALSO BE SEEN JUST OUTSIDE OF THE FORECAST AREA IN THE CLOUD FIELD. DEWPOINTS ACROSS THE FORECAST AREA RANGE FROM 70 IN CENTRAL WISCONSIN TO THE MIDDLE 70S ACROSS SOUTHEAST MINNESOTA AND NORTHEAST IOWA. LATEST SURFACE OBSERVATIONS THE MAIN SURFACE TROUGH EXTENDING FROM NORTHEAST NORTH DAKOTA INTO SOUTH CENTRAL SOUTH DAKOTA. ANOTHER SURFACE TROUGH APPARENTLY BEING INDUCED BY AN UPPER LEVEL WAVE EXTENDS FROM NORTHEAST MINNESOTA TO SOUTHWEST MINNESOTA AND WAS MOVING TO THE EAST. 12Z ETA/NGM FORECAST SOUNDINGS MODIFIED FOR THE ACTUAL LOW LEVEL DEWPOINTS YIELD CAPES IN THE 5000 TO 6500 J/KG RANGE ACROSS THE FORECAST AREA TONIGHT. ETA HELICITY VALUES GENERALLY IN THE 100 TO 180 RANGE DURING THE NIGHT WITH THE GREATEST SHEAR IN NORTHERN SECTIONS OF THE FORECAST AREA. ETA HAS STRONG DIVERGENCE AT 250 MB AT 06Z OVER SOUTHEAST MINNESOTA BUT APPEARS TO BE CONVECTIVELY INDUCED. WITH AMPLE AVAILABLE ENERGY AND SOME BOUNDARIES TO FOCUS ON NORTH OF THE FORECAST AREA EXPECT THUNDERSTORMS TO CONTINUE TO DEVELOP AND ORGANAIZE. NORTHWESTERLY FLOW ALOFT SHOULD MOVE CONVECTIVE ACTIVITY INTO THE FORECAST AREA DURING THE EVENING AND EXPECT SOME STORMS TO BECOME SEVERE. FREEZING LEVELS ARE HIGH AT 14500 FEET BUT WITH THE VERY UNSTABLE AIR EXPECT SOME HAIL IN THESE STORMS ALONG WITH DAMAGING WINDS IN THE NORTHERN HALF OF THE AREA. NELSON
In the hours before
Special weather statement, Jul 16, 6:27 PM CDT, 3 hours 30 minutes before
WIZ017-029-170000- SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE LA CROSSE WI 626 PM CDT WED JUL 16 1997 SEVERE THUNDERSTORM WATCH CANCELLED FOR CLARK AND TAYLOR COUNTIES. THE THUNDERSTORMS WHICH MOVED THROUGH THE AREA ARE NOW SOUTH OF THE AREA AND NO LONGER POSE A SEVERE WEATHER THREAT. NELSON
Special weather statement, Jul 16, 7:21 PM CDT, 2 hours 36 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-033-170055- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 721 PM CDT WED JUL 16 1997 THE TORNADO WATCH HAS BEEN CANCELLED FOR NORTHEAST IOWA...SOUTHEAST MINNESOTA...AND BUFFALO AND TREMPEALEAU COUNTIES IN WISCONSIN. THE SEVERE WEATHER THREAT HAS DECREASED ACROSS THE AREA...BUT ADDITIONAL THUNDERSTORMS MAY MOVE BACK INTO THE AREAS LATER TONIGHT. STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO OR TELEVISION...OR CABLE TELEVISION FOR THE LATEST UPDATES CONCERNING THIS DEVELOPING WEATHER SITUATION. NELSON
Special weather statement, Jul 16, 7:22 PM CDT, 2 hours 35 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-033-170055- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 721 PM CDT WED JUL 16 1997 THE TORNADO WATCH HAS BEEN CANCELLED FOR NORTHEAST IOWA...SOUTHEAST MINNESOTA...AND BUFFALO AND TREMPEALEAU COUNTIES IN WISCONSIN. THE SEVERE WEATHER THREAT HAS DECREASED ACROSS THE AREA...BUT ADDITIONAL THUNDERSTORMS MAY MOVE BACK INTO THE AREAS LATER TONIGHT. STAY TUNED TO NOAA WEA4THER RADIO...LOCAL RADIO OR TELEVISION...OR CABLE TELEVISION FOR THE LATEST UPDATES CONCERNING THIS DEVELOPING WEATHER SITUATION. NELSON
Special weather statement, Jul 16, 8:31 PM CDT, 1 hour 26 minutes before
WIZ034-041-042-053>055-061-170205- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 831 PM CDT WED JUL 16 1997 THE TORNADO WATCH HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES IN WESTERN WISCONSIN: CRAWFORD GRANT JACKSON LA CROSSE MONROE RICHLAND VERNON THE SEVERE WEATHER THREAT HAS DECREASED ACROSS THE AREA...BUT ADDITIONAL THUNDERSTORMS MAY MOVE BACK INTO THE AREA LATER TONIGHT. STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO OR TELEVISION...OR CABLE TELEVISION FOR THE LATEST UPDATES CONCERNING THIS WEATHER SITUATION. NELSON
Local storm report, Jul 16, 8:34 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
834 PM CDT WED JUL 16 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0420 PM RIB LAKE WI WIND DAMAGE
07/16/97 TAYLOR POWER LINES DOWN
0445 PM 6 N CHELSEA WI 1.75 INCH HAIL
07/16/97 TAYLOR
0520 PM MAYOWOOD MN WIND DAMAGE
07/16/97 OLMSTED TREE LIMBS DOWN
0532 PM 2 E HAYFIELD MN 1.5 INCH HAIL
07/16/97 DODGE
0540 PM 3 E OSLO MN 1 INCH HAIL
07/16/97 DODGE
0544 PM 6 W HIGH FOREST MN .75 INCH HAIL
07/16/97 OLMSTED
0645 PM 5 N ELROY WI .75 INCH HAIL
07/16/97 MONROE STORM SPOTTERS
0645 PM 3 S ELROY WI 1 INCH HAIL
07/16/97 MONROE STORM SPOTTERS
0752 PM BIG FLATS WI WIND DAMAGE
07/16/97 ADAMS 4-5 LIMBS DOWN
0805 PM 3 E COLBURN WI WIND DAMAGE
07/16/97 ADAMS IRRIGATION PIPING TWISTED
UP
BAUMGARDTLocal storm report, Jul 16, 8:35 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
834 PM CDT WED JUL 16 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0420 PM RIB LAKE WI WIND DAMAGE
07/16/97 TAYLOR POWER LINES DOWN
0445 PM 6 N CHELSEA WI 1.75 INCH HAIL
07/16/97 TAYLOR
0520 PM MAYOWOOD MN WIND DAMAGE
07/16/97 OLMSTED TREE LIMBS DOWN
0532 PM 2 E HAYFIELD MN 1.5 INCH HAIL
07/16/97 DODGE
0540 PM 3 E OSLO MN 1 INCH HAIL
07/16/97 DODGE
0544 PM 6 W HIGH FOREST MN .75 INCH HAIL
07/16/97 OLMSTED
0645 PM 5 N ELROY WI .75 INCH HAIL
07/16/97 MONROE STORM SPOTTERS
0645 PM 3 S ELROY WI 1 INCH HAIL
07/16/97 MONROE STORM SPOTTERS
0752 PM BIG FLATS WI WIND DAMAGE
07/16/97 ADAMS 4-5" LIMBS DOWN
0805 PM 3 E COLBURN WI WIND DAMAGE
07/16/97 ADAMS IRRIGATION PIP&ING TWISTED
UP
BAUMGARDTThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 7:06 PM CDT | Severe Thunderstorm Warning | ARX | Adams | 54 min |
| Jul 16, 7:15 PM CDT | Severe Thunderstorm Warning | ARX | Adams, Juneau | 60 min |
| Jul 16, 7:58 PM CDT | Severe Thunderstorm Warning | ARX | Adams | 62 min |
| Jul 16, 8:56 PM CDT | Severe Thunderstorm Warning | ARX | Adams | 64 min |
| Jul 16, 9:12 PM CDT | Flash Flood Warning | ARX | Adams | 3 hr |
| Jul 17, 1:09 AM CDT | Severe Thunderstorm Warning | ARX | Buffalo | 61 min |
| Jul 17, 2:08 AM CDT | Severe Thunderstorm Warning | ARX | Buffalo | 62 min |
| Jul 17, 2:18 AM CDT | Severe Thunderstorm Warning | ARX | Clark | 57 min |
| Jul 17, 2:54 AM CDT | Severe Thunderstorm Warning | ARX | Trempealeau | 61 min |
| Jul 17, 3:20 AM CDT | Severe Thunderstorm Warning | ARX | La Crosse | 45 min |
| Jul 17, 4:45 AM CDT | Severe Thunderstorm Warning | ARX | La Crosse | 45 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.